Electronic Journal of Differential Equations, Vol. 2015 (2015), No. 158, pp. 1–8. ISSN: 1072-6691. URL: http://ejde.math.txstate.edu or http://ejde.math.unt.edu ftp ejde.math.txstate.edu EXISTENCE AND NON-EXISTENCE OF SOLUTIONS FOR A p(x)-BIHARMONIC PROBLEM GHASEM A. AFROUZI, MARYAM MIRZAPOUR, NGUYEN THANH CHUNG Abstract. In this article, we study the following problem with Navier boundary conditions ∆(|∆u|p(x)−2 ∆u) + |u|p(x)−2 u = λ|u|q(x)−2 u + µ|u|γ(x)−2 u u = ∆u = 0 in Ω, on ∂Ω. where Ω is a bounded domain in RN with smooth boundary ∂Ω, N ≥ 1. p(x), q(x) and γ(x) are continuous functions on Ω, λ and µ are parameters. Using variational methods, we establish some existence and non-existence results of solutions for this problem. 1. Introduction In recent years, the study of differential equations and variational problems with p(x)-growth conditions was an interesting topic, which arises from nonlinear electrorheological fluids and elastic mechanics. In that context we refer the reader to Ruzicka [11], Zhikov [16] and the reference therein; see also [2, 4, 5, 7]. Fourth-order equations appears in many context. Some of theses problems come from different areas of applied mathematics and physics such as Micro ElectroMechanical systems, surface diffusion on solids, flow in Hele-Shaw cells (see [8]). In addition, this type of equations can describe the static from change of beam or the sport of rigid body. El Amrouss et al [1] studied a class of p(x)-biharmonic of the form ∆(|∆u|p(x)−2 ∆u) = λ|u|p(x)−2 u + f (x, u) u = ∆u = 0 in Ω, on ∂Ω, where Ω is a bounded domain in RN , with smooth boundary ∂Ω, N ≥ 1, λ ≤ 0 and some assumptions on the Carathéodory function f : Ω × R → R. They obtained the existence and multiplicity of solutions. In a recent article, Lin Li et al [9] considered the above problem and using variational methods, by the assumptions on the Carathéodory function f , they establish the existence of at least one solution and infinitely many solutions of the problem. 2010 Mathematics Subject Classification. 35J60, 35B30, 35B40. Key words and phrases. p(x)-Biharmonic; variable exponent; critical points; minimum principle; fountain theorem; dual fountain theorem. c 2015 Texas State University - San Marcos. Submitted July 22, 2014. Published June 15, 2015. 1 2 G. A. AFROUZI, M. MIRZAPOUR, N. T. CHUNG EJDE-2015/158 Inspired by the above references and the work of Jinghua Yao [13], the aim of this article is to study the existence and multiplicity of weak solutions of the following fourth-order elliptic equation with Navier boundary conditions ∆(|∆u|p(x)−2 ∆u) + |u|p(x)−2 u = λ|u|q(x)−2 u + µ|u|γ(x)−2 u in Ω, u = ∆u = 0 on ∂Ω. (1.1) where Ω is a bounded domain in RN with smooth boundary ∂Ω, N ≥ 1, p(x), q(x) and γ(x) are continuous functions on Ω with inf x∈Ω p(x) > 1, inf x∈Ω q(x) > 1, inf x∈Ω γ(x) > 1 and λ and µ are parameters. Throughout the paper, we assume that λ2 + µ2 6= 0. 2. Preliminaries To study p(x)-Laplacian problems, we need some results on the spaces Lp(x) (Ω) and W k,p(x) (Ω), and properties of p(x)-Laplacian, which we use later. Let Ω be a bounded domain of RN , denote C+ (Ω) = {h(x); h(x) ∈ C(Ω), h(x) > 1, ∀x ∈ Ω}. For any h ∈ C+ (Ω), we define h+ = max{h(x); x ∈ Ω}, h− = min{h(x); x ∈ Ω}; For any p ∈ C+ (Ω), we define the variable exponent Lebesgue space n Lp(x) (Ω) = u; u is a measurable real-valued function such that Z o |u(x)|p(x) dx < ∞ , Ω endowed with the so-called Luxemburg norm Z u(x) p(x) |u|p(x) = inf µ > 0; | | dx ≤ 1 . µ Ω Then (Lp(x) (Ω), | · |p(x) ) becomes a Banach space. Proposition 2.1 ([6]). The space (Lp(x) (Ω), |·|p(x) ) is separable, uniformly convex, reflexive and its conjugate space is Lq(x) (Ω) where q(x) is the conjugate function of p(x), i.e., 1 1 + = 1, p(x) q(x) for all x ∈ Ω. For u ∈ Lp(x) (Ω) and v ∈ Lq(x) (Ω), we have Z 1 1 uvdx ≤ − + − |u|p(x) |v|q(x) ≤ 2|u|p(x) |v|q(x) . p q Ω The Sobolev space with variable exponent W k,p(x) (Ω) is defined as W k,p(x) (Ω) = {u ∈ Lp(x) (Ω) : Dα u ∈ Lp(x) (Ω), |α| ≤ k}, |α| where Dα u = ∂xα1 ∂x∂α2 ...∂xαN u, with α = (α1 , . . . , αN ) is a multi-index and |α| = 1 2 N PN k,p(x) (Ω) equipped with the norm i=1 αi . The space W X kukk,p(x) = |Dα u|p(x) , |α|≤k EJDE-2015/158 p(x)-BIHARMONIC PROBLEM 3 also becomes a separable and reflexive Banach space. For more details, we refer the reader to [3, 6, 10, 13]. Denote ( N p(x) if kp(x) < N, p∗k (x) = N −kp(x) +∞ if kp(x) ≥ N for any x ∈ Ω, k ≥ 1. Proposition 2.2 ([6]). For p, r ∈ C+ (Ω) such that r(x) ≤ p∗k (x) for all x ∈ Ω, there is a continuous embedding W k,p(x) (Ω) ,→ Lr(x) (Ω). If we replace ≤ with <, the embedding is compact. k,p(x) We denote by W0 (Ω) the closure of C0∞ (Ω) in W k,p(x) (Ω). Note that the weak solutions of problem (1.1) are considered in the generalized Sobolev space 1,p(x) X = W 2,p(x) (Ω) ∩ W0 (Ω) equipped with the norm Z o n u(x) p(x) ∆u(x) p(x) + λ dx ≤ 1 . kuk = inf µ > 0 : µ µ Ω Remark 2.3. According to [14], the norm k · k2,p(x) is equivalent to the norm |∆ · |p(x) in the space X. Consequently, the norms k · k2,p(x) , k · k and |∆ · |p(x) are equivalent. R Proposition 2.4 ([1]). If we denote ρ(u) = Ω (|∆u|p(x) + |u|p(x) )dx, then for u, un ∈ X, we have (1) kuk < 1 (respectively=1; > 1) ⇐⇒ ρ(u) < 1 (respectively = 1; > 1); + − (2) kuk ≤ 1 ⇒ kukp ≤ ρ(u) ≤ kukp ; − + (3) kuk ≥ 1 ⇒ kukp ≤ ρ(u) ≤ kukp ; (4) kuk → 0 (respectively → ∞) ⇐⇒ ρ(u) → 0 (respectively → ∞). It is clear that the energy functional associated with (1.1) is defined by Z Z Z 1 1 1 p(x) p(x) q(x) (|∆u| + |u| )dx − λ |u| dx − µ |u|γ(x) dx. Iλ,µ (u) = p(x) q(x) γ(x) Ω Ω Ω Let us define the functional Z J(u) = Ω 1 (|∆u|p(x) + |u|p(x) )dx. p(x) It is well known that J is well defined, even and C 1 in X. Moreover, the operator L = J 0 : X → X ∗ defined as Z hL(u), vi = (|∆u|p(x)−2 ∆u∆v + |u|p(x)−2 uv)dx Ω for all u, v ∈ X satisfies the following assertions. Proposition 2.5 ([1]). (1) L is continuous, bounded and strictly monotone. (2) L is a mapping of (S+ ) type, namely: un * u, and lim supn→+∞ L(un )(un − u) ≤ 0 implies un → u. (3) L is a homeomorphism. 4 G. A. AFROUZI, M. MIRZAPOUR, N. T. CHUNG EJDE-2015/158 3. Main results and proofs In this section, we study the existence and non-existence of weak solutions for problem (1.1). We use the letter ci in order to denote a positive constant. Theorem 3.1. Assume that q(x), γ(x) ∈ C+ (Ω) and p+ < q − ≤ q(x) < p∗2 (x), γ + < p− for any x ∈ Ω. Then we have (i) For every λ > 0, µ ∈ R, (1.1) has a sequence of weak solutions (±uk ) such that Iλ,µ (±uk ) → +∞ as k → +∞. (ii) For every µ > 0, λ ∈ R, (1.1) has a sequence of weak solutions (±vk ) such that Iλ,µ (±vk ) < 0 and Iλ,µ (±vk ) → 0 as k → +∞. (iii) For every λ < 0, µ < 0, (1.1) has no nontrivial weak solution. We will use the following Fountain theorem to prove (i) and the Dual of the Fountain theorem to prove (ii). Lemma 3.2 ([15]). Let X be a reflexive and separable Banach space, then there exist {ej } ⊂ X and {e∗j } ⊂ X ∗ such that X ∗ = span{e∗j : j = 1, 2, . . . }, X = span{ej : j = 1, 2, . . . }, and ( hei , e∗j i = 1 0 if i = j, if i = 6 j, We define Xj = span{ej }, Yk = ⊕kj=1 Xj , Zk = ⊕∞ j=k Xj . (3.1) Then we have the following Lemma. Lemma 3.3 ([1]). If q(x), γ(x) ∈ C+ (Ω), q(x) < p∗2 (x), and γ(x) < p∗2 (x) for all x ∈ Ω, denote βk = sup{|u|q(x) ; kuk = 1, u ∈ Zk } θk = sup{|u|γ(x) ; kuk = 1, u ∈ Zk }, then limk→∞ βk = 0, limk→∞ θk = 0. Lemma 3.4 (Fountain Theorem [12]). Let (A1) I ∈ C 1 (X, R) be an even functional, where (X, k · k) is a separable and reflexive Banach space, the subspaces Xk , Yk and Zk are defined by (3.1). If for each k ∈ N, there exist ρk > rk > 0 such that (A2) inf{I(u) : u ∈ Zk , kuk = rk } → +∞ as k → +∞. (A3) max{I(u) : u ∈ Yk , kuk = ρk } ≤ 0. (A4) I satisfies the (PS) condition for every c > 0. Then I has an unbounded sequence of critical points. Lemma 3.5 (Dual Fountain Theorem [12]). Assume (A1) is satisfied and there is k0 > 0 such that, for each k ≥ k0 , there exist ρk > rk > 0 such that (B1) ak = inf{I(u) : u ∈ Zk , kuk = ρk } ≥ 0. (B2) bk = max{I(u) : u ∈ Yk , kuk = rk } < 0. (B3) dk = inf{I(u) : u ∈ Zk , kuk ≤ ρk } → 0 as k → +∞. (B4) I satisfies the (P S)∗c condition for every c ∈ [dk0 , 0). Then I has a sequence of negative critical values converging to 0. EJDE-2015/158 p(x)-BIHARMONIC PROBLEM 5 Definition 3.6. We say that Iλ,µ satisfies the (P S)∗c condition (with respect to (Yn )), if any sequence {unj } ⊂ X such that nj → +∞, unj ∈ Ynj , Iλ,µ (unj ) → c and (Iλ,µ |Ynj )0 (unj ) → 0, contains a subsequence converging to a critical point of Iλ,µ . Proof of Theorem 3.1. (i) First we verify Iλ,µ satisfies the (PS) condition. Suppose that (un ) ⊂ X is (PS) sequence, i.e., |Iλ,µ (un )| ≤ c9 , 0 Iλ,µ (un ) → 0 as n → ∞. By Propositions 2.2 and 2.1, we know that if we denote Z Z 1 1 φ(u) = −λ |u|q(x) , dx, ψ(u) = −µ |u|γ(x) , dx, Ω q(x) Ω γ(x) then they are both weakly continuous and their derivative operators are compact. 0 By Proposition 2.5, we deduce that Iλ,µ = L + φ0 + ψ 0 is also of type (S+ ). Thus it is sufficient to verify that (un ) is bounded. Assume kun k > 1 for convenience. For n large enough, we have c9 + 1 + kun k 1 0 (un ), un i ≥ Iλ,µ (un ) − − hIλ,µ q Z Z i hZ 1 1 1 (|∆un |p(x) + |un |p(x) )dx − λ |un |q(x) dx − µ |un |γ(x) dx = q(x) Ω γ(x) Ω p(x) Z ZΩ Z i 1 h − − (|∆un |p(x) + |un |p(x) )dx − λ |un |q(x) dx − µ |un |γ(x) dx q Ω Ω Ω 1 1 p− γ+ ≥ + − − ||un || − c10 kun k . p q (3.2) Since q − > p+ and p− > γ + , we know that {un } is bounded in X. In the following we will prove that if k is large enough, then there exist ρk > rk > 0 such that (A2) and (A3) hold. (A2) For any u ∈ Zk , kuk = rk > 1 (rk will be specified below), we have Z Z Z 1 1 1 Iλ,µ (u) = (|∆u|p(x) + |u|p(x) )dx − λ |u|q(x) dx − µ |u|γ(x) dx Ω p(x) Ω q(x) Ω γ(x) Z + 1 λ c11 |µ| p− ≥ + kuk − − |u|q(x) dx − kukγ . − p q γ Ω + − |µ| γ ≤ 2p1+ kukp Since p− > γ + , there exists r0 > 0 large enough such that c11 γ − kuk R − as r = kuk ≥ r0 . If |u|q(x) ≤ 1 then Ω |u|q(x) dx ≤ |u|qq(x) ≤ 1. However, if R + + |u|q(x) > 1 then Ω |u|q(x) dx ≤ |u|qq(x) ≤ (βk kuk)q . So, we conclude that ( 1 p− 12 − λc if |u|q(x) ≤ 1, + kuk q− Iλ,µ (u) ≥ 2p1 − λ p q+ − q− (βk kuk) if |u|q(x) > 1. 2p+ kuk ≥ − + 1 λ kukp − − (βk kuk)q − c13 , p+ q 6 choose rk = G. A. AFROUZI, M. MIRZAPOUR, N. T. CHUNG + 2λ + q q − q βk EJDE-2015/158 1 p− −q + , we have 1 1 1 p− Iλ,µ (u) = − r − c13 → ∞ 2 p+ q+ k ask → ∞, because of p+ < q − ≤ q + and βk → 0. (A3) Let u ∈ Yk such that kuk = ρk > rk > 1. Then Z Z Z 1 1 1 (|∆u|p(x) + |u|p(x) )dx − λ |u|q(x) dx − µ |u|γ(x) dx Iλ,µ (u) = Ω q(x) Ω γ(x) Ω p(x) Z Z 1 λ |µ| p+ q(x) ≤ − kuk − + |u| |u|γ(x) dx. dx + − p q γ Ω Ω Since dim Yk < ∞, all norms are equivalent in Yk , we obtain Iλ,µ (u) ≤ + − + λ |µ| 1 kukp − + kukq + − kukγ . − p q γ We get that: Iλ,µ (u) → −∞ as kuk → +∞ since q − > p+ and γ + < p− . So (A2) holds. From the proof of (A2) and (A3), we can choose ρk > rk > 0. Obviously Iλ,µ is even and the proof of (i) is complete. (ii) We use the Dual Fountain theorem to prove conclusion (ii). Now we prove that there exist ρk > rk > 0 such that if k is large enough (B1), (B2) and (B3) are satisfied. (B1) For any u ∈ Zk we have Z Z Z 1 1 1 Iλ,µ (u) = (|∆u|p(x) + |u|p(x) )d − λ |u|q(x) dx − µ |u|γ(x) dx Ω p(x) Ω q(x) Ω γ(x) Z 1 c14 |λ| µ p+ q− ≥ + kuk − − kuk − − |u|γ(x) dx. p q γ Ω − |λ| q Since q − > p+ , there exists ρ0 > 0 small enough such that c14 ≤ q − kuk as 0 < ρ = kuk ≤ ρ0 . Then from the proof above, we have ( 1 p+ 15 − µc if |u|γ(x) ≤ 1, + kuk γ− Iλ,µ (u) ≥ 2p1 + µ p γ+ − γ − (θk kuk) if |u|γ(x) > 1. 2p+ kuk Choose ρk = γ 2p+ µθk γ− + 1 p+ −γ + 1 p+ 2p+ kuk (3.3) , then Iλ,µ (u) = + + 1 1 (ρk )p − + (ρk )p = 0. + 2p 2p Since p− > γ + , θk → 0, we know ρk → 0 as k → ∞. (B2) For u ∈ Yk with kuk ≤ 1, we have Z Z Z 1 1 1 p(x) p(x) q(x) Iλ,µ (u) = (|∆u| + |u| )dx − λ |u| dx − µ |u|γ(x) dx p(x) q(x) γ(x) Ω Ω Ω Z Z − 1 |λ| µ ≤ − kukp + − |u|q(x) dx − + |u|γ(x) dx. p q γ Ω Ω Since dimYk = k, conditions γ + < p− and p+ < q − imply that there exists a rk ∈ (0, ρk ) such that Iλ,µ (un ) < 0 when kuk = rk . So we obtain max u∈Yk ,kuk=rk Iλ,µ (u) < 0, EJDE-2015/158 p(x)-BIHARMONIC PROBLEM 7 i.e., (B2) is satisfied. (B3) Because Yk ∩ Zk 6= ∅ and rk < ρk , we have dk = inf u∈Zk ,kuk≤ρk Iλ,µ (u) ≤ bk = max u∈Yk ,kuk=rk Iλ,µ (u) < 0. From (3.3) , for u ∈ Zk , kuk ≤ ρk small enough we can write Iλ,µ (u) ≥ + + + λ + λ + 1 kukp − − θkγ kukγ ≥ − − θkγ kukγ , 2p+ γ γ Since θk → 0 and ρk → 0 as k → ∞, (B3) holds. Finally we verify the (P S)∗c condition. Suppose {unj } ⊂ X such that nj → +∞, unj ∈ Ynj , Iλ,µ (unj ) → c16 , (Iλ,µ |Ynj )0 (unj ) → 0. If λ ≥ 0, similar to (3.2), we can get the boundedness of kunj k. Assume kunj k ≥ 1 for convenience. If λ < 0, for n > 0 large enough, we have 1 0 c16 + 1 + kunj k ≥ Iλ,µ (unj ) − + hIλ,µ (unj ), unj i q Z Z h 1 1 p(x) p(x) = (|∆unj | |unj |q(x) dx + |unj | )dx − λ p(x) q(x) Ω Ω Z Z i 1 h 1 |unj |γ(x) dx − + (|∆unj |p(x) + |unj |p(x) )dx −µ γ(x) q Ω ZΩ Z i q(x) γ(x) −λ |unj | dx − µ |unj | dx Ω Ω 1 − + 1 ≥ + − + kunj kp − c17 kunj kγ . p q Since p− > γ + and q + > p+ , we know that {unj } is bounded in X. Hence there exists u ∈ X such that unj → u in x. Observe now that X = ∪nj Ynj , then we can find vnj ∈ Ynj such that vnj → u. We have 0 0 0 hIλ,µ (unj ), unj − ui = hIλ,µ (unj ), unj − vnj i + hIλ,µ (unj ), vnj − ui. Having in mind that (unj − vnj ) ∈ Ynj , it yields 0 0 hIλ,µ (unj ), unj − ui = h(Iλ,µ |Ynj )0 (unj ), unj − vnj i + hIλ,µ (unj ), vnj − ui → 0 (3.4) 0 as n → ∞. By Proposition 2.5, the operator Iλ,µ is obviously of (S+ ) type. Using 0 0 this fact with (3.4), we deduce that unj → u in X, furthermore Iλ,µ (unj ) → Iλ,µ (u). We claim now that u is in fact a critical point of Iλ,µ . Taking ωk ∈ Yk , notice that when nj ≥ k we have 0 0 0 0 hIλ,µ (u), ωk i = hIλ,µ (u) − Iλ,µ (unj ), ωk i + hIλ,µ (unj ), ωk i D E 0 0 = hIλ,µ (u) − Iλ,µ (unj ), ωk i + (Iλ,µ |Ynj )0 (unj ), ωk . Going to the limit on the right side of the above equation reaches 0 hIλ,µ (u), ωk i = 0, ∀ωk ∈ Yk , 0 so Iλ,µ (u) = 0, this show that Iλ,µ satisfies the (P S)∗c condition for every c ∈ R. 8 G. A. AFROUZI, M. MIRZAPOUR, N. T. CHUNG EJDE-2015/158 (iii) Assume for the sake of contradiction, u ∈ X\{0} is a weak solution of problem (1.1). Then multiplying the equation in (1.1) by u, integrating by parts we obtain Z Z Z p(x) p(x) q(x) (|∆u| + |u| )dx = λ |u| +µ |u|γ(x) . Ω Ω Ω This leads to contradiction and the proof is complete. References [1] A. El Amrouss, F. Moradi, M. Moussaoui; Existence of solutions for fourth-order PDEs with variable exponentsns, Electron. J. Differ. Equ., 2009 (2009), no. 153, 1-13. [2] A. El Hamidi; Existence Results to Elliptic Systems with Nonstandard Growth Conditions J. Math. Anal. Appl., 300 (2004), 30-42. [3] X. L. Fan, X. Fan; A Knobloch-type result for p(t) Laplacian systems, J. Math. Anal. Appl., 282 (2003), 453-464. [4] X. L. Fan, X. Y. Han; Existence and multiplicity of solutions for p(x)-Laplacian equations in RN , Nonlinear Anal. T.M.A., 59 (2004), 173-188. [5] X. L. Fan, Q. H. Zhang; Existence of solutions for p(x)-Laplacian Dirichlet problems, Nonlinear Anal. T.M.A., 52 (2003), 1843-1852. [6] X. L. Fan, D. Zhao; On the spaces Lp(x) and W m,p(x) , J. Math. Anal. Appl., 263 (2001), 424-446. [7] X. L. Fan; Solutions for p(x)-Laplacian Dirichlet problems with singular coefficients, J. Math. Anal. Appl., 312 (2005), 464-477. [8] A. Ferrero, G. Warnault; On a solutions of second and fourth order elliptic with power type nonlinearities, Nonlinear Anal. T.M.A., 70 (2009), 2889-2902. [9] L. Li, C. L. Tang; Existence and multiplicity of solutions for a class of p(x)-Biharmonic equations, Acta Mathematica Scientia, 33 (2013), 155-170. [10] M. Mihăilescu; Existence and multiplicity of solutions for a Neumann problem involving the p(x)-Laplace operator, Nonlinear Anal. T.M.A., 67 (2007), 1419-1425. [11] M. Ruzicka; Electrorheological fluids: modeling and mathematical theory, Lecture Notes in Mathematics 1748, Springer-Verlag, Berlin, 2000. [12] M. Willem; Minimax Theorems, Birkhäuser, Boston, 1996. [13] J. Yao; Solutions for Neumann boundary value problems involving p(x)-Laplace operators, Nonlinear Anal. T.M.A., 68 (2008), 1271-1283. [14] A. Zang, Y. Fu; Interpolation inequalities for derivatives in variable exponent LebesgueSobolev spaces, Nonlinear Anal. T.M.A., 69 (2008), 3629-3636. [15] J. F. Zhao; Structure Theory of Banach Spaces, Wuhan University Press, Wuhan , (1991) (in Chinese). [16] V. V. Zhikov; Averaging of functionals of the calculus of variations and elasticity theory, Math. USSR. Izv., 9 (1987), 33-66. Ghasem A. Afrouzi Department of Mathematics, Faculty of Mathematical Sciences, University of Mazandaran, Babolsar, Iran E-mail address: afrouzi@umz.ac.ir Maryam Mirzapour Department of Mathematics, Faculty of Mathematical Sciences, University of Mazandaran, Babolsar, Iran E-mail address: mirzapour@stu.umz.ac.ir Nguyen Thanh Chung Department of Mathematics, Quang Binh University, 312 Ly Thuong Kiet, Dong Hoi, Quang Binh, Vietnam E-mail address: ntchung82@yahoo.com